Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 124, NWS Louisville, KY

May 27, 2000Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2000, 4:42 PM CDT for Monroe County, Kentucky. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2000, 4:42 PM CDT (21:42 UTC)
Expired
May 27, 2000, 5:30 PM CDT
In force
48 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Monroe County, KY

The radar

The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:06 PM CDTThunderstorm Wind 70 EGamaliel, KYA garage was destroyed by thunderstorm winds.
May 27, 5:07 PM CDTThunderstorm Wind 60 EGamaliel, KYTrees were downed. One fell on a mobile home.
May 27, 5:10 PM CDTThunderstorm Wind 60 ETompkinsville, KYNumerous trees were downed across the southern part of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1998 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
2.2
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WUUS53 KLMK 272144
SVRSDF
KYC171-272230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
442 PM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 530 PM CDT

* AT 439 PM CDT...NWS DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH DAMAGING WINDS NEAR AKERSVILLE...OR ABOUT 35     
  MILES SOUTHEAST OF BOWLING GREEN...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLIPPIN AROUND 450 PM CDT
  GAMALIEL...MUD LICK AROUND 455 PM CDT
  TOMPKINSVILLE AROUND 500 PM CDT
  HESTAND AROUND 510 PM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:40 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 27, 2:40 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT SAT MAY 27 2000

MESO-SCALE SYS EXPECTED TO RACE ACRS SRN KY THIS EVNG WITH POTENTIAL
FOR DAMAGING WNDS...IN VERY FAST MID LVL FLOW AND DECENT INSTABILITY.

MEANWHILE...STRONG UPR LVL TROF TO SHIFT INTO THE OHIO VLY TNGT...
WITH MORE SHWRS/TSTMS EXPECTED. UNCERTAIN WHETHER OR NOT ATMOSPHERE
WILL RECOVER FOR ANOTHER BOUT OF SVR WX LATER IN THE EVNG/OVNGT...
BUT POTENTIAL FOR HVY RAIN IS THERE...WITH TROPICAL PLUME INTO RGN
AND PRECIPITABLE WATER VALUES 1.50 TO 2.00 INCHES TNGT.

CDFNT TO CROSS ENTIRE FORECAST AREA (FA) ERY SUN MRNG...WHICH SHUD
PUT AN END TO SHWRS/TSTMS. HOWEVER...COLD UPR TROF TO MOVE INTO OUR
AREA SUN AFTN WITH LAPSE RATES STEEPENING...HELPG TO INITIATE MORE
SHWRS/TSTMS.

WILL KEEP MENTION (CHC) PCPN ERN FA SUN NITE...AND OPT FOR DRY
MEMORIAL DAY...AS UPR TROF SHFTS E OF THE APPALACHIANS.

TEMPS A SPLIT BETWEEN FAN/FWC.

.SDF...FLASH FLOOD WATCH TONIGHT FOR CENTRAL KENTUCKY AND SOUTHERN
INDIANA TONIGHT.

In the hours before

Special weather statement, May 27, 11:05 AM CDT, 5 hours 37 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-272200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1205 PM EDT SAT MAY 27 2000

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTHERN
INDIANA THIS AFTERNOON AND TONIGHT.

A WARM FRONT EXTENDING FROM SOUTHERN IOWA TO NORTHERN KENTUCKY WILL
MOVE VERY LITTLE TODAY... WHILE A COLD FRONT SLOWLY APPROACHES THE
REGION FROM THE MISSISSIPPI VALLEY TONIGHT. WARM...MOIST AND
UNSTABLE AIR ALREADY IN PLACE ACROSS THE REGION WILL PROVIDE THE
NECESSARY INGREDIENTS FOR SCATTERED TO NUMEROUS THUNDERSTORMS THIS
AFTERNOON AND EVENING...CONTINUING OVERNIGHT.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL. HOWEVER...ISOLATED TORNADOES MAY ALSO BE POSSIBLE. HEAVY RAIN
AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. A FLASH
FLOOD WATCH IS ALSO IN EFFECT FOR ALL OF CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA THROUGH TONIGHT AS WELL.

THIS IS A PRELIMINARY OUTLOOK. PLEASE STAY TUNED TO NOAA WEATHER
RADIO FROM THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST
INFORMATION ON THIS DEVELOPING WEATHER SITUATION. SKYWARN SPOTTER
ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.

VLD
Special weather statement, May 27, 3:50 PM CDT, 52 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 PM EDT SAT MAY 27 2000

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTHERN INDIANA
TONIGHT.

AN UPPER LEVEL SYSTEM ACROSS THE CENTRAL PLAINS WILL CONTINUE
TO ORGANIZE TONIGHT AND GRADUALLY SHIFT. AS A RESULT INTENSE
THUNDERSTORM RAINS MAY BE PRODUCED OVER MUCH OF THE LOWER OHIO
VALLEY TONIGHT AS A COLD FRONT ADVANCES TOWARD KENTUCKY.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND...HEAVY
RAIN AND FREQUENT LIGHTNING.

THIS IS A PRELyIMINARY OUTLOOK, STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION
ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE
REQUESTED TONIGHT.

RDC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:32 PM CDTSevere Thunderstorm WarningLMKLogan, Simpson28 min
May 27, 5:07 PM CDTTornado WarningLMKMonroe23 min
May 27, 5:11 PM CDTSevere Thunderstorm WarningLMKClinton, Cumberland49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.